A question about tapering off of Klonopin/Clonazepam

Discussion in 'Fibromyalgia Main Forum' started by kholmes, May 6, 2006.

  1. kholmes

    kholmes New Member

    I have been taking one milligram of Klonopin at night for sleep for about eight months now, and am planning to slowly taper off. I would like to try something else, like Trazadone or Lunesta. I got a pill cutter and will cut down by 1/4 every month.

    My doctor prescribed Trazadone for me to try while I am tapering off of the Klonopin, so I will be taking both Klonopin and a small dose of trazadone at the same time. The pharmacist has assured me that this interaction is fine, but I'm a bit concerned about starting a new sleep med while I'm weaning off of the Knonopin.

    Any thoughts on this, or experience with doing something similar? Mikie and Razorgirl: I know you've both been trying to wean off of Klonpin lately.
    Kholmes
  2. UnicornK

    UnicornK New Member

    I thought it was an antidepressant that helped with sleep, similar to seroquel. It helped but I like seroquel better.

    Hope it works for you, Ken. And thanks for the new game.

    God Bless.
  3. NyroFan

    NyroFan New Member

    kholmes:
    It is a fact that even after completely stopping the Klonopin you could feel your body going through some serious detoxing. Trazadone seems like a great way to wean off. I just want to warn people doing it themselves without medical supervision: wait ten days and see what happens.Without a weaning off with something else can be rough (usually it's with 1mg. or more. I take 3mg. a day and have for years and like I said in another post one doctor in the practice I go to had a woman who decided she didn't want Klonopin anymore and walked out of the office.
    Five days later she was in the hospital with a seizure.

    Nyrofan
  4. findmind

    findmind New Member

    I say don't go off it....if you see my post about newer Dr. Cheney video, he stresses how important it is to protect the brain if you have CFS/FM, which he feels stem from same heart problem.

    I just posted about video.....maybe you'd like to look at it, even tho my post doesn't address Klonopin specifically, the video does.

    Best to ya...
    findmind
    [This Message was Edited on 05/06/2006]
  5. 69mach1

    69mach1 New Member

    i had to recently this week go w/o for about 3-4 days, can't remember...but i certainly felt the quick slide back to the burning pain in my body and every thing else...tingley sensations numbness....

    so i got to take it last night again...what a difference for me....

    jodie
  6. Mikie

    Mikie Moderator

    He has never had a patient have problems going off Klonopin when it is no longer needed. He is referring to when patients with CFIDS have improved. I tried to wean off once before but went a tad too fast and had some pretty severe rebound reactions. I decided that I still needed the Klonopin to protect my brain. I've made improvements now and am again tapering down. I'm doing it 1/4 tablet at a time. I'm now down to 1 1/2 tablets (.75 mgs.) and seem to be tolerating it well. I seem to be sleeping well but have been more tired during the day. If I find that I need the Klonopin for restful sleep, I will either go back on it or try to find something else which helps me sleep. I did try melatonin and it revved my immune system up too much, even at 1/4 of a tablet.

    Elavil and Flexeril have helped in the past but both leave me groggy the next day and both cause significan and rapid weight gain. Don't want that :)

    It is not unusual for docs to prescibe an additional med while tapering down. If your doc and pharmacist both agree on this combo, I would at least give it a try. I tried Doxepin and it had a paradoxical effect and I was jittery all night.

    Good luck and please, let us know how you are doing.

    Love, Mikie
    [This Message was Edited on 05/07/2006]
  7. Marta608

    Marta608 Member

    Kholmes, I used Trazadone to taper off Klonopin after it appeared to be causing me to lose hair. I didn't have a problem with going off Klonopin but Trazadone did cause constipation. Sometimes we can't win for losin'.

    After reading Cheney's newest, I'm considering going back on Klonopin, hair loss and all. My doc recommended resuming Celexa when it appeared that stopping it was causing me problems but I really don't like the idea of SSRIs, just in case Cheney's right about the fried brain theory. My brain is shakey enough without that!

    Marta
  8. kholmes

    kholmes New Member

    I'll check out Cheney's latest theories about Klonopin. I know he thinks it's very helpful for PWCs, and I know it's been helpful for me. It may be that my best strategy is to taper down to a half milligram and see how I do below that. I've been a bit concerned about its addictive qualities for long term use, but it has been effective in helping me sleep.
    Kholmes
  9. mariee

    mariee Member

    Hi there,
    I have been tapering off Lorazapam for 6 months.
    I started w. 1/2 mg. 4X p day. I now take 1/2 mg at night only.
    The reason I continue to taper off is I am not as tired or brain fogged
    I followed my neurologist advice.
    Take the on of the 1/2 mg dose and put it in 10 tsp. of water. Let dissolve. Throw one teaspoon out, and drink the rest. Every two to four weeks, throw another teaspoon out.
    This has taken forever but I had a bad experience tapering too slow. Doing the taper this way puts me in control. If I have increase pain or insomnia, I know it is time to stop...and start again in a few weeks.
    A good website for weaning off all kinds of meds is
    benzo.org (no selling on site, just infor)
    Hope this helps you
    Mariee
  10. kholmes

    kholmes New Member


    I read something similar about this method using water. Sounds like a sensible, gentle way to reduce. I'll have to check out the website, too.
    Kholmes
  11. spacee

    spacee Member

    Dr. Cheney says that Klonopin is so effective against Alzheimers that we will die of old age before ALZ.

    I did unexpectedly go off Klonpin. I told by an ENT to take robatussin. It made me so sleepy that I would sleep through meals while on vacation! So, I gradually tapered off. Stayed off 6 weeks but went back on it because it controls my pain.

    Smiles,

    Spacee